An acute confusional-hallucinatory syndrome, followed by stupor and permanent dementia occurred in a patient with mild idopathic parkinsonism receiving trihexy-phenidyl, amantadine, and levodopa. During the stuporous period, his eyes were divergent, with absent oculocephalic reflexes. There were no abnormalities of other cranial nerve functions or long tract signs. Intravenous doses of pyridoxine were of no benefit. The electroencephalogram was diffusely slow. Results of laboratory studies were unremarkable, except for mild hydrocephalus ex vacuo. Seventeen days after onset, he began to recover from stupor, and became alert but profoundly demented until his death four months later. Neuropathological changes included depigmentation, neuronal loss, gliosis and Lewy bodies in the substantia nigra, mild hydrocephalus, mild atherosclerotic changes in basilar and carotid arteries, and a few tiny cerebellar infarcts. Pathological changes did not explain the acute illness.
Wolf SM, Davis RL. Permanent Dementia in Idiopathic Parkinsonism Treated With Levodopa. Arch Neurol. 1973;29(4):276–278. doi:10.1001/archneur.1973.00490280088014
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: